MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal requiring an additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2006: [missing records: operative report for incisional hernia repair was not provided.] on (b)(6) 2006 (b)(6), md.Operative report.Pre-operative diagnosis: recurrent ventral hernia.Post-operative diagnosis: same as above.Operation(s) performed: prolene mesh repair of recurrent ventral hernia.Indications: this morbidly obese 28 year old female began with a lap chole after which she developed an incisional hernia.This was primarily repaired some two months ago but now recurs and at the patient¿s request is to be repaired with mesh.Operative procedure: ¿the patient is taken to the operating room and prepped and draped in the usual manner.The old midline supraumbilical incision is opened and carried down to the hernia which contains only omental fat.This is reduced into the peritoneal cavity and the fascial borders clearly defined.A 6 x 4 cm piece of mesh is then sutured to the abdominal wall with mattress sutures of 0 mersilene.The fascia is then brought together over this at the midline once again with 0 mersilene sutures.The subcu is irrigated and the skin closed with skin clips.Dressings are applied and the patient returned to the recovery room in stable condition.¿ patient condition: stable.On (b)(6) 2006 (b)(6).Implant sticker.Prolene mesh.On (b)(6) 2007 (b)(6), md.Operative report.Pre-operative diagnosis: recurrent ventral hernia.Post-operative diagnosis: recurrent ventral hernia.Operation(s) performed: repair of recurrent ventral incisional hernia with mesh.Indications: this 28-year-old female initially two years ago underwent laparoscopic cholecystectomy in phoenix.Subsequently the patient developed an incisional hernia at the umbilicus, which was repaired with simple sutures.This recurred and was then repaired with mesh.The patient now has a second recurrence on the upper side of the area where the mesh was placed.Operative procedure: ¿the patient was taken to the operating room and prepped and draped in the usual sterile manner.The old vertical midline incision is opened and carried down to the hernia sac, which on examination is found to have recurred throughout nearly the entire area repaired last time with mesh.The prolene mesh used at that time is markedly contracted and moved to one side of the incision with the herniation occurring actually to the right of the previously placed mesh.Once again the fascial borders are cleared and a 3 x 6¿ piece of prolene mesh sutured in the properitoneal position with interrupted mersilene sutures.At the end of the procedure, the midline fascia is brought together with interrupted 0 mersilene sutures as well.Irrigation is carried out and the skin closed with skin clip.Dressings are applied and the patient returned to the recovery room in stable condition.¿ on (b)(6) 2007 (b)(6), md.Operative report.Pre-operative diagnosis: recurrent incisional hernia at the umbilicus.Poet-operative diagnosis: same as above.Operation(s) performed: dual mesh repair of recurrent umbilical hernia.Indications: this 29-year-old-female in 2006 underwent laparoscopic cholecystectomy in flagstaff, arizona.Subsequently the patient developed a hernia at the 10 mm port site, which had been placed about umbilicus.The patient was overweight even at this time, but did undergo simply a standard repair.Within six months, the patient had a recurrence and underwent a prolene mesh repair.After this the patient again had a recurrence and underwent a repeat mesh repair in (b)(6) 2007.The patient now has a third recurrence and is to undergo dual mesh repair.The patient at the present time weighs 280 lb.Operative procedure: ¿the patient is taken to the operating room and prepped and draped in the usual manner.A vertical midline incision is made, exposing a well-developed hernia sac which is opened and the omental contents reduced into the peritoneal cavity.Several areas of adhesion are taken down.The fascial borders of the defect appeared to be approximately 4 cm x 4 cm.An appropriately trimmed dual mesh patch, such that 2 cm of overlap are present is placed with interrupted 0 prolene sutures with the mesh placed in the properitoneal position with the ingrowth side towards the anterior abdominal wall.At the end of the procedure, the additional fascial closure is performed over the mesh with this tissue being loosely applied with interrupted 0 prolene sutures.Copious irrigation is carried out, after which the skin was closed with skin clips.Dressings applied and the patient returned to the recovery room in stable condition.¿ on (b)(6) 2007 [date assigned].(b)(6).Implant record.Manufacturer: gore.Type/model#: dual mesh & biomaterial with holes.Size/serial#: (b)(6).Lot#: 4848828.Exp 12/2009.Ref#: (b)(4).On (b)(6) 2007 [date assigned].(b)(6).Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph03.Lot batch code: 04848828.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph03/04848828) was implanted during the procedure.On (b)(6) 2018 [missing records: a ct scan showing the ¿recurrence of hernia¿ and ¿foreign material within the anterior abdominal wall¿ was not provided.] on (b)(6) 2018 (b)(6), md.Operative report.Assistant: (b)(6), pgy-2.Pre-operative diagnoses: painful abdominal wall cicatrix.Foreign body, abdominal wall.Recurrent chronically incarcerated incisional hernia.Post-operative diagnoses: painful abdominal wall cicatrix.Foreign body, abdominal wall.Recurrent chronically incarcerated incisional hernia.Procedure(s) performed: 13.6 cm wound revision, anterior abdominal wall.Complex repair of recurrent incarcerated incisional hernia.Partial omentectomy.Removal of foreign body anterior abdominal wall.Anesthesia: general endotracheal.Indications: mrs.(b)(6) is a 40-year-old female who has had multiple repairs of anterior abdominal wall hernia.She continued to have pain in her post-operative site with a painful wound cicatrix in the area.She had a ct scan, which showed a recurrence of this with some foreign material within the anterior abdominal wall.Because of this, it was felt operative repair was indicated.Operative procedure: ¿the patient was brought to the operating room and placed in the supine position.General endotracheal anesthesia was then administered.After global anesthesia was obtained, the anterior abdominal wall was then prepped and draped in the usual sterile fashion.Pre-operative anesthesia using 0.5% marcaine with epinephrine was locally infiltrated into the skin and subcutaneous tissues through which all skin incisions would be made.The prior anterior abdominal wall wound cicatrix was then excised.This was a 13.6 cm wound revision and the old scar was completely amputated from the underlying subcutaneous tissues.We then dissected through the subcutaneous tissues and identified the hernia sac.We dissected in a circumferential fashion until we were able to identify the hernia.We actually got into the hernia and there was noted to be chronically incarcerated omentum within this.This allowed me to open up the entire sac, identify the fascial edges, and there was quite a bit of chronically incarcerated omentum within this area that i did not feel that i could reinsert back into the intraabdominal cavity.With this in mind, i then went ahead and did an omentectomy of this chronically incarcerated omentum using a ligature device at the base of the hernia opening.Great care was taken to make sure that the blood vessels were sealed and with the omentum resected, that was removed from the field to be sent for pathologic evaluation.The chronic hernia sac was then amputated.In amputating this, there was some foreign material within this that was also amputated.I went ahead and started feeling and there was one area where i could feel normal fascial edge.This was grabbed with a kocher clamp and then i proceeded to slowly and meticulously dissect the meaning foreign body that was felt to be some of the old mesh and completely explant this old mesh.This brought me back to normal fascial edges.I did have to go intrabdominal and do a lysis of adhesions from the anterior abdominal wall.Also, with the regular fascial edges identified, we were able to grasp those and dissect the peritoneum down so that when i did an underlay mesh it would be in the preperitoneal space.This was quite a complicated and complex operative maneuver just to get to this point of the repair simply because of all the chronic scar tissue.In doing this, we found other areas of small suture sites where there were small fascial defects with chronically incarcerated material through this area.We joined all of these so that the primary fascial defect was approximately 7 cm in diameter.I went ahead and got a 15 cm in diameter mesh and did an underlay utilizing 0 pds u-stitches at least 4 cm back from the fascial edges in an interrupted fashion to perform the underlay mesh in the preperitoneal plain.Great care was taken in doing this to not incorporate nay anterior abdominal viscous and stay in that preperitoneal plain.Once this was completely tied down, there was still a 7 cm defect in this area.We brought on a 7 cm diameter surgimesh and then did an inlay as a primary repair utilizing interrupted u sutures of #1 pds sutures in this.The wound was then irrigated with a betadine-impregnated saline solution.The wound was inspected for any bleeding and no bleeding was noted and at this point, it was felt the procedure could be terminated.A completion of the wound revision was then performed in a layered approach reapproximating the superficial fascia using 3-0 vicryl in inverted interrupted fashion.The skin was reapproximated with 4-0 monocryl in running subcuticular fashion.Tincture of benzoin, steri-strips, and a sterile dressing were placed over the wound.An abdominal binder was then placed over this.Sponge and needle counts were correct at the end of the procedure.The patient tolerated the procedure well and was extubated in the main operating room and subsequently transported to the anesthesia recovery room in satisfactory condition.Because of the complexity and the length of time of the operative procedure with the complexity adding at least two additional hours to the operative time, it was felt that the patient would be admitted at least overnight to make sure that her pain was adequately managed.¿ estimated blood loss: 25 cc.Drains/packs: two pieces of surgimesh.Intraoperative complications: none.On (b)(6) 2018 [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2018 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 04848828.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key9128123
Report Number2017233-2019-00936
Device Sequence Number3108816
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2009
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Device Lot Number04848828
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date10/18/2019
12/12/2019
05/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/02/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient SexFemale
Patient Weight127 KG